Police host talk on drugs in Merrimack
MERRIMACK — Parents and educators were taught how to identify signs of impairment during a crash course Wednesday on the physiology of drugs and alcohol.
Presented by Chief William Quigley of the Brookline Police Department, a small group of attendees learned the differences between depressants, stimulants, hallucinogens and narcotics while also learning the side effects and indicators for each drug.
“Alcohol is the number one abused drug in America,” said Quigley, adding people drink or do drugs for a variety of reasons, some of which include attention, peer pressure, to socialize or to escape reality.
Although alcohol is heavily abused, drugs are fairly easily obtained, according to Quigley.
“They get them from friends, acquaintances and people on the street,” he said.
Smoked drugs such as marijuana are a popular choice among young people because the effects are quick, explained Quigley.
However, he stressed that marijuana may lead to disorientation, a lack of attention and impaired perception of time and distance, which makes it dangerous behind the wheel of a vehicle.
“People who use drugs are not bad people — they are human beings,” said Quigley. “They have an illness, a sickness, and they need help.”
Quigley was joined by panelists Chief Mark Doyle of the Merrimack Police Department, Dr. Debra Margolis of Family Medicine and Betsy Houde of The Youth Council to encourage parents and teachers to pay attention and learn the signs of drug and alcohol impairment now before children and teens become addicts.
Quigley said there are high schools in New Hampshire that have significant drug problems. One of the ways to tackle the youth drug issues is to talk and educate, according to Quigley.
“We try to spread the news that drugs are a bad thing,” he said, urging those in attendance to teach the “3 R’s” philosophy — respect yourself, respect others and responsibility for your actions.
The key in identifying drug abuse is to be familiar with drug indicators, said Quigley. Hallucinogen indicators include a dazed appearance, body tremors, paranoia, disorientation, nausea, difficulty speaking, perspiration and goosebumps.
“A person’s body temperature actually rises quite dangerously,” when on a hallucinogen such as Ecstasy, said the chief.
Indicators for narcotic analgesics such as heroin include track marks, sleepiness, slow reflexes, facial itches, constricted pupils, euphoria and raspy speech.
“Heroin — it has come back with a vengeance,” he said. “There is more heroin on the streets today than there ever has been.”
To make matters worse, heroin is easily addictive and incredibly cheap at $5 or $8 a package for two doses, added Quigley.
Whatever the drug, and whatever the indicators may be, the key is to recognize the problem, address the issue promptly and seek help, he suggested.